Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

The CFL condition for spectral approximations to hyperbolic initial-boundary value problems


Authors: David Gottlieb and Eitan Tadmor
Journal: Math. Comp. 56 (1991), 565-588
MSC: Primary 65N12; Secondary 65N35
MathSciNet review: 1066833
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the stability of spectral approximations to scalar hyperbolic initial-boundary value problems with variable coefficients. Time is discretized by explicit multi-level or Runge-Kutta methods of order $ \leq 3$ (forward Euler time-differencing is included), and we study spatial discretizations by spectral and pseudospectral approximations associated with the general family of Jacobi polynomials. We prove that these fully explicit spectral approximations are stable provided their time step, $ \Delta t$, is restricted by the CFL-like condition $ \Delta t < {\text{Const}} \bullet {N^{ - 2}}$, where N equals the spatial number of degrees of freedom. We give two independent proofs of this result, depending on two different choices of appropriate $ {L^2}$-weighted norms. In both approaches, the proofs hinge on a certain inverse inequality interesting for its own sake. Our result confirms the commonly held belief that the above CFL stability restriction, which is extensively used in practical implementations, guarantees the stability (and hence the convergence) of fully-explicit spectral approximations in the nonperiodic case.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N12, 65N35

Retrieve articles in all journals with MSC: 65N12, 65N35


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1991-1066833-9
PII: S 0025-5718(1991)1066833-9
Article copyright: © Copyright 1991 American Mathematical Society